Alert archive / Louisiana / Special Weather Statements in 2021
Special Weather Statement, NWS Lake Charles, LA
NWS Lake Charles, LA issued this special weather statement at May 9, 2021, 9:55 PM CDT for Evangeline Parish, Louisiana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2021, 9:55 PM CDT (02:55 UTC)
- Expired
- May 9, 2021, 10:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Lake Charles, LA
County Evangeline Parish, LA
The radar
The Ft Polk radar (KPOE), 79 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 2.9 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1849 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 683 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 6.9
The text
As transmitted.
314 WWUS84 KLCH 100255 SPSLCH Special Weather Statement National Weather Service Lake Charles LA 955 PM CDT Sun May 9 2021 LAZ029-032-033-100345- St. Landry LA-Avoyelles LA-Evangeline LA- 955 PM CDT Sun May 9 2021 ...SPECIAL WEATHER STATEMENT... At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over Pine Prairie, or near Turkey Creek, moving east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ville Platte, Bunkie, Turkey Creek, Morrow, Cottonport, Pine Prairie, Evergreen, Plaucheville, Bayou Chicot, Goudeau, Indian Lake, Chicot State Park, Whiteville, Big Cane, Reddell, Grand Prairie, Lebeau and St. Landry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Louisiana. LAT...LON 3067 9248 3089 9250 3101 9197 3064 9195 TIME...MOT...LOC 0255Z 266DEG 23KT 3081 9241 $$ Rua
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this special weather statement went out at May 9, 9:43 PM CDT, 12 minutes earlier.
Area forecast discussion, May 9, 9:43 PM CDT, 12 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 943 PM CDT Sun May 9 2021 .DISCUSSION... Slow moving cold front with ample upper support resulting in broad convective complex across east Texas into central Louisiana this evening. Despite earlier activity, some of which prompted severe warnings and reports of damaging wind and hail, enough upper level instability persists to maintain a severe threat going forward. Further south along the I-10 corridor, the thermodynamic environment remains fairly untouched with around 2000-3000 J/kg SFC/MUCAPE. 00z LCH soundings continues to show steep mid-level lapse rates and EBWD of around 50kts, so hail/damaging wind threat will continue as activity slowly sags southward in the current Severe Thunderstorm Watch area. A southward watch expansion may be necessitated depending on convective trends later on tonight. With the elevated instability and moist atmosphere as indicated by a PWAT value of 1.80" on the evening sounding, convection will continue to be capable of periodically heavy rainfall. Given the frontal orientation and propagation vectors, will have to continue to monitor the potential for training activity as well before more appreciable southward motion occurs. Initial FFG values were pretty high in areas that have thus far remained dry, so despite consideration, opting to hold off on a Flash Flood Watch with the evening update. CAM guidance continues to suggest generally around 1-3" widespread with locally higher amounts possible in training bands. All that said, the inherited gridded forecast remains in good shape, so no changes were needed. 50 && .PREV DISCUSSION... /issued 623 PM CDT Sun May 9 2021/ UPDATE... Severe Thunderstorm Watch 160 has been issued until 06Z or 1 am CDT for mainly the northern zones, covering areas mainly north of the Highway 190 corridor. Concern is for cluster of thunderstorms across east Texas and northern Louisiana to consolidate into a MCS/Bow echo feature that will push east-southeast into the northern portions of the forecast area. Main hazards will be strong wind damaging wind gusts over 60 mph and hail larger than quarter size or 1 inch in diameter. DISCUSSION... For the 10/00Z TAF Issuance. AVIATION... Southerly flow will continue to move abundant Gulf moisture into the forecast area through the night. Low clouds will persist with mainly MVFR ceilings at all terminals. The next concern will be a complex of thunderstorms as an upper level disturbances moves across the region. KAEX terminal looks to be in the path of the developing thunderstorm complex, reaching that terminal after 10/01Z with affects possible through 10/05Z with IFR ceilings/Visibility and gusty winds. There is the possibility of this activity sinking further south overnight, and therefore added PROB30 groups at KLCH/KLFT/KARA to cover this after 10/09Z. Rua PREV DISCUSSION... /issued 339 PM CDT Sun May 9 2021/ DISCUSSION... A late season cold front is expected to reach our northern zones later today and become stationary over gulf coast states. Showers and a stray tstorm have already popped up in advance of this boundary and similar activity is expected for the rest of today and into tonight. This is a multi day rainfall event expected to extend into the end of this week. Rainfall totals for the short term are around a quarter to two inches. Issuance of a FF.A appear to be unlikely, however it is not completely out of the question. SPC D1 SWO has our CWA in a marginal risk for severe thunderstorms, with a slight risk for our northern SETX Counties and CenLA Parishes. On D2, our CWA again is in a marginal risk. All modes of severe weather are possible, with hail and damaging wind gust being the prominent threats. Overall, though, the threat remains low with most of the severe weather expected for areas north of us. 87 Long Term (Tuesday through Sunday)... The cold front that pushes through during the short term period is forecast by guidance to stall across the area through Wednesday with short waves moving through the southwesterly flow periods of showers and thunderstorms will continue across the area some of which could be on the heavy side with favorable flow and PW's 1.5 to 2 inches. The front gets a push to the south finally Wednesday night and Thursday with lingering showers possible Thursday morning before drier weather and briefly cooler temperatures especially at night. Guidance indicates return flow starting Saturday with a risk of showers and thunderstorms returning Sunday but the guidance is rather muddled on this right now. 27 MARINE... SC.Y from this morning was expired due to winds relaxing below criteria. Winds will continue to relax ahead of a stalled front well inland. Scattered showers and thunderstorms will be possible Monday into Thursday as this front provides a focus for storm development. && .PRELIMINARY POINT TEMPS/POPS... AEX 68 79 64 76 / 90 70 40 80 LCH 74 86 72 84 / 60 40 30 60 LFT 72 85 71 83 / 60 50 30 70 BPT 72 86 71 82 / 50 30 30 60 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...50
Hazardous weather outlook, May 9, 3:47 PM CDT, 6 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 347 PM CDT Sun May 9 2021 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-102100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 347 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. Part of our area is in a marginal risk for severe thunderstorms, with a slight risk for our northern SETX Counties and CenLA Parishes. On D2, our CWA again is in a marginal risk. All modes of severe weather are possible, with hail and damaging wind gust being the prominent threats. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms expected to persist until the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-102100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 347 PM CDT Sun May 9 2021 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. Winds to taper off during the evening hours with seas falling. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Showers and thunderstorms expected to persist until the end of the week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 9, 8:51 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
851 PM CDT Sun May 9 2021
LAZ028-029-031-032-100230-
Avoyelles LA-Evangeline LA-Allen LA-Rapides LA-
851 PM CDT Sun May 9 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAPIDES...NORTHERN
EVANGELINE...WESTERN AVOYELLES AND NORTHEASTERN ALLEN PARISHES UNTIL
930 PM CDT...
At 851 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ball to 6 miles northwest of Lecompte to
near Glenmora to Allen Parish Airport. Movement was east at 45 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alexandria, Pineville, Oakdale, Marksville, Bunkie, Glenmora,
Cheneyville, Turkey Creek, Effie, Ball, Cottonport, Pine Prairie,
Mansura, Lecompte, Hessmer, Evergreen, Bayou Chicot, Tioga, Timber
Trails and Esler Regional Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central and southwestern Louisiana.
LAT...LON 3147 9216 3141 9215 3136 9208 3133 9208
3134 9203 3132 9200 3128 9202 3122 9198
3125 9194 3130 9192 3124 9193 3124 9195
3121 9193 3098 9204 3085 9214 3085 9221
3079 9221 3078 9277 3113 9257 3142 9252
TIME...MOT...LOC 0151Z 264DEG 39KT 3149 9243 3114 9249 3093 9260 3077
9271
RuaSpecial weather statement, May 9, 9:30 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
930 PM CDT Sun May 9 2021
TXZ180-259-260-100315-
Northern Newton TX-Northern Jasper TX-Tyler TX-
930 PM CDT Sun May 9 2021
...SPECIAL WEATHER STATEMENT...
At 929 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colmesneil, moving east at 40 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Jasper, Colmesneil, Ebenezer, Rockland, Browndell, Roganville,
Harrisburg and Sam Rayburn Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southeastern Texas.
LAT...LON 3104 9443 3111 9406 3114 9403 3116 9388
3079 9384 3083 9443
TIME...MOT...LOC 0229Z 268DEG 35KT 3092 9435
RuaLocal storm report, May 9, 9:36 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
936 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TSTM WND DMG 3 ENE EBENEZER 31.06N 94.12W
05/09/2021 JASPER TX LAW ENFORCEMENT
JASPER COUNTY SHERIFF DEPARTMENT REPORTED A COUPLE OF
TREES DOWN NEAR SAM RAYBURN.
&&
JRUALocal storm report, May 9, 9:42 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
942 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM TSTM WND DMG W BURKEVILLE 31.00N 93.67W
05/09/2021 NEWTON TX LAW ENFORCEMENT
NEWTON COUNTY SHERIFF DEPARTMENT REPORTED LARGE TREE
LIMBS DOWN, POWER LINE DOWN, AND ESTIMATED 60 MPH WIND
GUST.
&&
JRUALocal storm report, May 9, 9:43 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
943 PM CDT SUN MAY 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0719 PM HAIL W BURKEVILLE 31.00N 93.67W
05/09/2021 E1.00 INCH NEWTON TX LAW ENFORCEMENT
&&
JRUASpecial weather statement, May 9, 9:55 PM CDT, 0 minutes before
Special Weather Statement National Weather Service Lake Charles LA 955 PM CDT Sun May 9 2021 LAZ029-032-033-100345- St. Landry LA-Avoyelles LA-Evangeline LA- 955 PM CDT Sun May 9 2021 ...SPECIAL WEATHER STATEMENT... At 955 PM CDT, Doppler radar was tracking a strong thunderstorm over Pine Prairie, or near Turkey Creek, moving east at 25 mph. Pea size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Ville Platte, Bunkie, Turkey Creek, Morrow, Cottonport, Pine Prairie, Evergreen, Plaucheville, Bayou Chicot, Goudeau, Indian Lake, Chicot State Park, Whiteville, Big Cane, Reddell, Grand Prairie, Lebeau and St. Landry. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 100 AM CDT for central Louisiana. LAT...LON 3067 9248 3089 9250 3101 9197 3064 9195 TIME...MOT...LOC 0255Z 266DEG 23KT 3081 9241 Rua
The office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:22 PM CDT | Severe Thunderstorm Warning | LCH | Beauregard, Vernon | 53 min |
| May 9, 8:17 PM CDT | Special Weather Statement | LCH | Allen | 43 min |
| May 9, 8:51 PM CDT | Special Weather Statement | LCH | Rapides | 39 min |
| May 9, 10:09 PM CDT | Special Weather Statement | LCH | Allen | 51 min |
| May 10, 12:33 AM CDT | Special Weather Statement | LCH | Saint Martin | 27 min |
| May 10, 3:08 AM CDT | Special Weather Statement | LCH | Vernon | 37 min |
| May 10, 3:45 AM CDT | Special Weather Statement | LCH | Rapides | 30 min |
| May 10, 4:36 AM CDT | Special Weather Statement | LCH | Rapides | 24 min |
| May 10, 4:48 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Rapides | 45 min |
| May 10, 6:17 AM CDT | Special Weather Statement | LCH | Evangeline | 43 min |
| May 10, 6:40 AM CDT | Severe Thunderstorm Warning | LCH | Avoyelles, Evangeline, Saint Landry | 25 min |
| May 10, 7:23 AM CDT | Special Weather Statement | LCH | Saint Landry | 22 min |
| May 10, 7:27 AM CDT | Special Weather Statement | LCH | Saint Landry | 33 min |
| May 10, 7:47 AM CDT | Special Weather Statement | LCH | Saint Landry | 13 min |
| May 10, 8:00 AM CDT | Special Weather Statement | LCH | Saint Landry | 15 min |
| May 10, 8:33 AM CDT | Special Weather Statement | LCH | Saint Martin | 27 min |
| May 10, 10:08 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 5 days |
| May 10, 10:08 AM CDT | River Flood Warning | LCH | Beauregard, Vernon | 38 days |
| May 10, 6:33 PM CDT | Special Weather Statement | LCH | Avoyelles | 57 min |
| May 9, 8:48 PM CDT | Special Weather Statement | LCH | Tyler | 42 min |
| May 9, 9:30 PM CDT | Special Weather Statement | LCH | Jasper | 45 min |
| May 10, 9:03 AM CDT | Areal Flood Warning | LCH | Newton | 34 hr |
| May 10, 6:05 PM CDT | Special Weather Statement | LCH | Tyler | 55 min |
Nearby
Special Weather Statements in Louisiana, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.